At high doses or when they are abused, many of these drugs can cause unconsciousness and death.Doctors and nurses often administer sedation to patients in order to dull the patient's anxiety related to painful or anxiety-provoking procedures.
All sedatives can cause physical and psychological dependence when taken regularly over a period of time, even at therapeutic doses.A sedative is a drug that depresses the central nervous system (CNS), which causes calmness, relaxation, reduction of anxiety, sleepiness, slowed breathing, slurred speech, staggering gait, poor judgment, and slow, uncertain reflexes.Sedatives may be referred to as tranquilizers, depressants, anxiolytics, soporifics, sleeping pills, downers, or sedative-hypnotics.It allows the child to retain the ability to breathe independently and respond appropriately and normally to physical tactile stimulation and verbal commands.Minimal (which can progress to moderate) conscious sedation is commonly achieved with medication taken by mouth (orally).Karen Anne Quinlan collapsed into a coma after swallowing alcohol and tranquilizers at a party in 1975.
Her case spurred worldwide discussion of the ethics surrounding termination of life-sustaining treatment.
When dependent users decrease or end use suddenly, they will exhibit withdrawal symptoms ranging from restlessness, insomnia and anxiety to convulsions and death.
When users become psychologically dependent, they feel as if they need the drug to function although there is no biological dependence.
All sedatives can be abused, but barbiturates are responsible for most of the problems with sedative abuse due to their widespread "recreational" or non-medical use, as well as over-prescribing by medical doctors.
People who have difficulty dealing with stress, anxiety or sleeplessness may overuse or become dependent on sedatives.
Like any other drug that is illicitly manufactured and sold, their composition and effects cannot be predicted.